What Are the Mental and Physical Effects of a Morphine High?
Extracted from the opium found in poppy plants, morphine is one of the oldest pain medications in history.
It accounts for 8-14 percent of opium’s dry weight. Doctors have used morphine to prep their patients prior to surgery or to treat chronic pain since the time of the Byzantine Empire, and it is still used today.
Despite its widespread use, morphine’s long history in the medical community has been fraught with controversy. The drug is considered Schedule II in the United States, which means it is medically acceptable for use but with severe restrictions due to its highly addictive nature.
The addictive nature of morphine and other drugs like it presents a massive problem. Even with current government regulations, studies like this one from the 2015 Annual Review of Public Health document the rise in prescription opioid abuse, which has more than quadrupled since the start of the 21st century.
But how exactly does morphine manage to attract so many people? The answer lies at the cellular level and the way in which morphine affects the body and mind.
How Morphine Gets You HighMorphine is typically injected into the bloodstream via a syringe (in illicit scenarios) or IV drip. The drug is absorbed into the blood and carried to other organs in the body, where it affects specific receptors in the nervous system. These receptors will trigger different responses based on what they do in the body. Some of the receptors that morphine affects are m 1-receptors, causing analgesia (the inability to feel pain) and euphoria; m 2-receptors, causing drowsiness and mental clouding; k-receptors, causing dysphoria and mild respiratory depression; and d-receptors, causing delusions and hallucinations.
Depending on the dose and one’s sensitivity to drugs, a morphine high can last 1.5-7 hours. The most prominent effect of morphine is euphoria and an effective decrease in chronic pain, a sensation that psychologist John B. Murray compared to “a prefrontal lobotomy” in a 2016 issue of The Catholic Lawyer. It is this pleasant feeling (often a respite from the painful condition that merited a morphine prescription) that contributes to the vast number of people who abuse and even overdose of morphine every year.
The Symptoms of a Morphine High
The American Society of Addiction Medicine reported in 2016 that of the 20.5 million Americans suffering from an addiction disorder that year, 2 million suffered from an addiction to prescription painkillers like morphine. If a person has a legitimate prescription for morphine, addiction is a dangerous possibility that can follow a severe car accident or other chronic pain condition if the patient’s use is not carefully monitored.
If you are concerned that someone you love is using morphine, there are a few key signs to watch for. To recognize whether a loved one is currently high, observe their behavior for some of the short-term physical effects of morphine use. These include:
- Dilated pupils
- Nodding off
- Slurred speech
- Shallow breathing
Your loved one may also exhibit other short-term side effects, such as apathy, nausea, itchy skin, and hallucinations. There are also some mental and behavioral symptoms that can indicate morphine abuse. These include:
- Faking injuries or harming oneself to see a doctor for a prescription
- Poor hygiene
- Needle marks from injecting the drug
- Stealing or asking for money to buy morphine
- Changes in one’s circle of friends
- Withdrawal from friends and family
More about the Effects on the Brain or Body
Dangers of the DrugThere are many serious long-term side effects to morphine abuse. While some, like fever and hives, are merely uncomfortable, others are incredibly dangerous and could result in irreparable damage to one’s health.
For example, many people who use morphine find themselves at an increased risk for blood-borne pathogens like HIV. This is because many people who use morphine illicitly take the drug intravenously, sometimes with shared needles.Overdose resulting in death is another risk of morphine abuse. Since 2000, the Center for Disease Control has seen an increase in opioid-related overdoses (which include morphine overdoses) of 200 percent.
If you, or someone you love, are currently using morphine, it’s important to be aware of the telltale signs of long-term damage from use of the drug. If you experience any of these symptoms, or notice them in someone else, get to a hospital as soon as possible:
- Altered heartbeat rates
- Chest pain
- Hives, rash, and itching
- Swelling of the throat and face
- Difficulty breathing or swallowing
With prompt medical treatment, an overdose on morphine can often be reversed but early intervention is essential.
Overdose is a clear sign that addiction treatment is needed. With comprehensive care, the long-term effects of morphine abuse can be mitigated, giving one the best chances of a complete recovery.